Vision problems

anjelajanjelaj Member New Member
I've had lupus related macular edema (inflammation in the back of the eye) and recurring anterior uveitis (inflammation in the front of the eye). I'm now on 2 immunosuppressants (mycophenolate & methotrexate). I've also been on hydroxychloroquine (Plaquenil) for a number of years. I see two ophthalmologists, specialists for the front and back of the eye. One of them is concerned about Plaquenil toxicity. He said that once you develop symptoms of toxicity, stopping the drug doesn't stop the problem because the drug has built up in your system. With the help of my rheumatologist, I tried reducing the amount I was taking but it didn't go well.

Does anyone have experience with this type of retinal toxicity? 

Comments

  • briannawelbornbriannawelborn Member New Member
    My doctor took me off of Plaquenil after having eye damage only a year after taking it. I was able to come off it even though it's hard. I think seeing is worth it in the long run. I've heard that people have gone blind from taking it for years. Personally, I have spots in my vision from it. I'd speak with them about the other, newer medications that are coming available for Lupus patients if you need one. Toxicity from Plaquenil is something that doctors are saying is a rare occurrence, but I'm hearing more and more about people having eye damage. 
Sign In or Register to comment.